Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 24, NWS Honolulu, HI

March 1, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 1, 2006, 7:56 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2006, 7:56 PM HST (05:56 UTC)
Expired
Mar 1, 2006, 11:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 020600
FFWHFO
HIC007-020900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
756 PM HST WED MAR 1 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 1100 PM HST

* AT 755 PM HST...RADAR SHOWED HEAVY RAIN ALONG A LINE EXTENDING FROM
  KEKAHA TO 6 MILES SOUTHEAST OF LIHUE...MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  OMAO...KIPU FALLS...WAIMEA...PUHI...BARKING SANDS...MANA...
  WAILUA...KAPAA...KAWAIHAU...KOKEE STATE PARK...ANAHOLA...KALALAU
  VALLEY...NA PALI STATE PARK...HANALEI...MOLOAA...WAINIHA...
  KILAUEA...PRINCEVILLE AND KALIHIWAI.

THIS FLASH FLOOD WARNING EXTENDS THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI.

SATURATED SOILS FROM THE HEAVY RAINS OF EARLIER TODAY AND FROM LAST 
WEEK ON KAUAI WILL LEAD TO RAPID RUNOFF OF ANY ADDITIONAL HEAVY RAIN 
THIS EVENING...WITH FLASH FLOODING THE RESULT. 

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST
IF FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2188 15994 2182 15931 2229 15915 2228 15971

$$
BROWNING
1 follow-up statement
000
WGHW70 PHFO 020658
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
853 PM HST WED MAR 1 2006

HIC007-020900-
ISLAND OF KAUAI IN KAUAI COUNTY-
853 PM HST WED MAR 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 1100 PM HST...

AT 848 PM HST...RADAR SHOWED A LINE OF HEAVY RAIN MOVING ONSHORE 
ALONG THE SOUTHWEST COAST OF KAUAI FROM HANAPEPE TO KEKAHA. IN 
ADDITION...MODERATE RAIN CONTINUES OVER THE ENTIRE ISLAND AND 
RUNOFF FROM EARLIER HEAVY RAIN CONTINUES.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIPU
FALLS...KALALAU VALLEY...PUHI...LIHUE...NA PALI STATE PARK...HAENA...
WAINIHA...HANALEI...WAILUA...KAPAA...PRINCEVILLE...KALIHIWAI...
KILAUEA...ANAHOLA AND MOLOAA.

BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH
FLOODING IN THE DARK. AVOID TRAVEL.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

A FLASH FLOOD WATCH CONTINUES FOR NIIHAU....KAUAI AND OAHU THROUGH 
THURSDAY AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE
LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR
CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1100 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2197 15986 2188 15954 2191 15934 2213 15928
      2225 15943 2222 15969

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 4:00 PM HST, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 1, 4:00 PM HST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST WED MAR 1 2006

.SYNOPSIS...
CLOUDY SKIES WILL CONTINUE OVER THE ISLANDS FOR THE NEXT COUPLE OF
DAYS...AS HIGH CLOUDS STREAM IN FROM THE WEST. A MOIST EAST TO
SOUTHEAST FLOW OVER THE ISLANDS WILL CONTINUE INTO FRIDAY...KEEPING
THE WEATHER UNSETTLED...ESPECIALLY AROUND NIIHAU KAUAI AND OAHU. THE
HIGH CLOUDS SHOULD THIN BY THE WEEKEND...AND THE AIR MASS WILL
GRADUALLY DRY OUT. THIS WILL ALLOW FOR INCREASED SUNSHINE OVER
LEEWARD AREAS...BUT A SHEARLINE EXPECTED ON SUNDAY WILL KEEP
WINDWARD AREAS CLOUDY AND DAMP.

&&

.DISCUSSION...
SOUTHEAST FLOW CONTINUES AROUND THE WESTERN ISLANDS THIS MORNING...
AS THE LOW LEVEL FLOW VEERS INTO A VERTICALLY STACKED LOW PRESSURE
SYSTEM FAR NORTHWEST OF THE ISLANDS NEAR 35N 175W. RADAR SHOWS A
LARGE AREA OF RAIN...WITH EMBEDDED HEAVY SHOWERS...FROM NIIHAU TO
OAHU. MOISTURE WITHIN THE BIG ISLAND PLUME IS ALSO DETECTED BY RADAR
SOUTH OF OAHU...WHILE THE PREVAILING TRADES ARE BRINGING SHOWERS /OF
WEAKER INTENSITY/ INTO THE WINDWARD SIDES OF MAUI AND THE BIG
ISLAND.

A FLASH FLOOD WATCH IS IN EFFECT FOR NIIHAU KAUAI AND OAHU...AS A
MOIST LOW LEVEL FLOW CONVERGES IN A MODERATELY UNSTABLE ATMOSPHERE.
THIS FLOW IS STRONG ENOUGH TO SUPPORT HEAVY SHOWERS...BUT UPPER
LEVEL DYNAMICS ARE WEAK ENOUGH TO PRECLUDE THE DEVELOPMENT OF
THUNDERSTORMS...WITH HIGHEST CLOUD TOPS AVERAGING BETWEEN 20 AND 25
THOUSAND FEET. THE BIGGEST CONCERN FOR KAUAI IS TRAINING OF HEAVY
SHOWERS OVER A SATURATED LAND MASS...WHILE TERRAIN ANCHORING...LIKE
THAT SEEN SO FAR TODAY OVER THE WINDWARD SIDE OF THE KOOLAU
SLOPES...APPEARS TO BE THE GREATEST THREAT FOR OAHU.

MODELS KEEP A CONVERGENT LOW LEVEL FLOW NEAR KAUAI THROUGH FRIDAY...
WHILE TRADES PREVAIL ALONG THE EASTERN END OF THE CHAIN. WHILE UPPER
LEVEL INSTABILITY WILL BE LACKING...THE LOW LEVEL MOISTURE
CONVERGENCE WILL BE SUFFICIENT TO KEEP MODERATE TO HEAVY SHOWERS
POSSIBLE ALONG THE WESTERN END OF THE ISLAND CHAIN INTO FRIDAY.

EVEN THOUGH THE LOW CURRENTLY NORTHWEST OF THE ISLANDS IS FORECAST
TO MOVE NORTHEAST AND WEAKEN OVER THE NEXT 48 HOURS...THERE IS
MODEL CONSENSUS THAT A WEAK LOW/TROUGH WILL DEVELOP IN ITS PLACE...
BUT AT A LOWER LATITUDE BETWEEN 170W AND 175W. THIS IS THE FEATURE
THAT WILL BE RESPONSIBLE FOR KEEPING LOW LEVEL MOISTURE CONVERGENCE
IN PLACE NEAR...AND WEST OF...KAUAI...BUT AT THE SAME TIME WILL
ALLOW AN EASTERLY TRADE FLOW TO PREVAIL OVER MOST ISLANDS. THIS
RELATIVELY WEAK FEATURE WILL MOVE NORTHWEST OVER THE WEEKEND...
ALLOWING TRADES TO BUILD OVER ALL ISLANDS. MODELS ARE SUGGESTING A
WEAK SHEARLINE APPROACHING THE ISLANDS FROM THE NORTHEAST SATURDAY
NIGHT AND SUNDAY...WHICH MAY PRECLUDE A COMPLETE WINDWARD CLEARING
UNTIL SUNDAY NIGHT/MONDAY.

&&

.MARINE...
WAVEWATCH III GUIDANCE SHOWS THE CURRENT NORTH-NORTHEAST SWELL WILL
LINGER INTO THURSDAY WITH A SLOW DOWNTREND. THE HIGH SURF ADVISORY
REMAINS IN PLACE THROUGH THURSDAY MORNING...AND MAY NEED TO BE
EXTENDED INTO THE DAY ON THURSDAY DEPENDING ON BUOY OBS. A NORTH
SWELL THURSDAY NIGHT AND FRIDAY WILL LIKELY BE TOO NORTH FOR
ADVISORY LEVEL SURF ALONG EAST FACING SHORES...BUT SELECT EASTERN
BEACHES MAY EXCEED CRITERIA. THIS WILL NEED TO BE FINE TUNED AS OBS
ARRIVE WITH THIS SWELL.

A SMALL CRAFT ADVISORY /SCA/ IS IN EFFECT FOR WATERS MOST EXPOSED TO
THE NORTH-NORTHEAST SWELL...WHERE THE COMBINATION OF SWELL AND WIND
WAVES ARE EXCEEDING THE SCA THRESHOLD OF 10 FT.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR EAST FACING SHORES
OF ALL ISLANDS EXCEPT LANAI AND KAHOOLAWE.

SMALL CRAFT ADVISORY MOST HAWAIIAN WATERS UNTIL 6 AM HST THURSDAY
FOR SEAS GREATER THAN 10 FT.

FLASH FLOOD WATCH FOR NIIHAU KAUAI AND OAHU THROUGH 4 PM THURSDAY.

&&

BIRCHARD

In the hours before

Local storm report, Mar 1, 6:15 PM HST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
615 PM HST WED MAR 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      KAHUKU                  21.68N 157.95W
03/01/2006                   HONOLULU           HI   EMERGENCY MNGR

            KAHUKU HIGH SCHOOL CLOSED DUE TO WATER IN PARKING LOT AND
            WATER APPROACHING FIRST FLOOR CLASSROOMS.

1045 AM     FLASH FLOOD      1 N WAIKANE             21.52N 157.88W
03/01/2006                   HONOLULU           HI   EMERGENCY MNGR

            STATE WARNING POINT REPORTED LANDSLIDE ON KAMEHAMEHA
            HIGHWAY NEAR JOHNSON ROAD BETWEEN KUALOA AND WAIKANE

1045 AM     FLASH FLOOD      KAHUKU                  21.68N 157.95W
03/01/2006                   HONOLULU           HI   LAW ENFORCEMENT

            POLICE REPORTED WATER ON KAMEHAMEHA HIGHWAY NEAR
            KUALOA...WITH WATER REACHING AS HIGH AS CAR DOORS.

0400 PM     FLASH FLOOD      KAAAWA                  21.56N 157.86W
03/01/2006                   HONOLULU           HI   EMERGENCY MNGR

            CIVIL DEFENSE REPORTED 4 HOMES FLOODED AND EVACUATED.

0600 PM     FLASH FLOOD      KAHUKU                  21.68N 157.95W
03/01/2006                   HONOLULU           HI   EMERGENCY MNGR

            SPOTTER RECORDED 11 INCHES OF RAINFALL FROM 6 AM TO 6 PM.

&&

NHUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:40 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 1, 4:23 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 1, 5:08 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 1, 6:24 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 1, 9:30 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 1, 10:55 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 2, 1:51 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 2, 2:29 AM HSTWind AdvisoryHFOHawaii18 hr
Mar 2, 2:42 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 4:07 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 6:50 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 9:55 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 2, 12:55 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.